Why doctors are urging antidepressants to cool off this summer. The danger to which they expose themselves

People taking medication to treat depression should be extra cautious during hot temperatures. If you sweat excessively, have nausea, dizziness or leg cramps, seek an air conditioner immediately, draw the attention of doctors.

Antidepressants can have negative effects during the heat wave PHOTO: ARCHIVE

“These medications can make people more sensitive to heat and lead to a greater chance of developing heat exhaustion and stroke.”Robert Glatter, an assistant professor of emergency medicine at the Zucker School of Medicine at Hofstra/Northwell and an emergency medicine physician at Lenox Hill Hospital, told Health.

Because of the way SSRIs work in the body, they can make it difficult for some people to manage high temperatures, experts told the source.

First, these types of medications can lead to excessive sweating, which can increase the risk of dehydration when you spend time outdoors in heat and high humidity, Dr. Glatter said. According to one study, about 10% of people taking an antidepressant may experience excessive sweating.

In addition, research has shown that antidepressants can affect the function of the hypothalamus, a certain area of ​​the brain responsible for regulating the body’s internal temperature.

“The hypothalamus serves as a thermostat to adapt to heat or colder temperatures,” said Dr. Glatter.

Symptoms to look out for

And SSRIs aren’t the only drugs that can make it harder for the body to properly regulate its internal temperature, sweat, or otherwise manage heat.

Serotonin-norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants, and anxiety medications (such as benzodiazepines) can also increase the risk of heat intolerance, Dr. Glatter said.

The same goes for certain antihistamines, beta-blockers, diuretics, antiplatelet drugs, and others.

“The bottom line is that drugs that either affect your ability to sweat (and subsequently cool your body) or drugs that lead to excessive sweating will predispose you to dehydration,” added Dr. Glatter.

Heat stroke symptoms to recognize during SSRI treatment

Because people taking SSRIs are more likely to develop heat exhaustion or stroke, it’s important for them to know when their bodies are getting dangerously hot.

“Overheating can cause heat exhaustion, which can turn into the more dangerous heat stroke, which happens when the temperature reaches 104 degrees”Jennifer Brull, president-elect of the American Academy of Family Physicians, told Health.

People experiencing heat exhaustion can feel like they have a flu-like illness, Blumenberg explained. Symptoms may include profuse sweating, dizziness, nausea, muscle cramps, clammy skin, rapid pulse, and headache.

“A person with heat exhaustion may feel tired, sick to their stomach, uncomfortable, sweaty, or just too hot. The best way to treat this is to get to a cooler environment, drink water and wait until you feel better.” explains the specialist.

This heat exhaustion can further escalate into heat stroke, which is much more dangerous.

If you’re taking an SSRI or other medication that might affect how your body reacts to heat, don’t change your dose or stop taking the medication without first checking with your doctor, Brull advises.

“The most important thing is to be aware of heat hazards and prepare for them”says Jennifer Brull.

How you can protect yourself

If the heat index (a value that combines heat and relative humidity) exceeds 90 degrees, it may be safer to stay indoors, Glatter said.

But if you plan to go outside in the heat, take the following steps to protect yourself: wear loose, loose-fitting clothing and a brimmed hat; use sunscreen with SPF 15 or higher to avoid sunburn; stay in air-conditioned homes, businesses or public spaces if possible; limit outdoor activities to cool times of the day, such as morning and evening; drink plenty of water to stay hydrated, even if you don’t feel particularly thirsty; pace yourself and take frequent breaks if you work or exercise outdoors.

“If you begin to feel a fast heartbeat, begin to sweat excessively, develop nausea, dizziness, or leg cramps, seek air conditioning immediately and, if necessary, have someone call 911”, concluded Dr. Glatter.